1. What’s the main difference between tremor and dyskinesia?

Tremor seen in Parkinson’s disease is one of the hallmark features of the condition. It’s one of the motor symptoms of Parkinson’s that shows improvement with medication.

On the other hand, dyskinesia tends to show up later in the course of a disease as a long-term side effect of medications used to treat Parkinson’s. Sometimes it can be a bit hard to tell whether the abnormal movements are tremor or dyskinesia.

Parkinson's resting tremor

Commonly, with Parkinson's, the individual has worsened tremor while the hands are at rest or supported by the body against gravity and then improves when the arms are in motion.

Dr. Crunch Youtube

2. Are there apparent ways to differentiate tremor from dyskinesia?

The main difference is that tremor is rhythmic in its movement, particularly around one joint. Dyskinesia is not only involuntary, but also usually disordered. Tremor associated with Parkinson’s is usually suppressible with movement and activity, while dyskinesia isn’t.

3. What are the hallmarks of drug-induced dyskinesia?

They occur with prolonged treatment of medication for Parkinson’s disease, particularly levodopa (Sinemet, Duopa). The longer a person has had the condition and the longer they’ve been taking medications (particularly at high doses), the greater the risk of developing drug-induced dyskinesia.

Parkinson tremor

Stress, excitement, and degree of relaxation all affects the severity of Parkinson's tremor.

gfycat

4. Why do some drugs for Parkinson’s cause dyskinesia?

It isn’t fully understood why medications for Parkinson’s cause dyskinesia. Under normal conditions, there is continuous stimulation with dopamine. In Parkinson’s, the dopamine signal is lacking. However, medications designed to replace the dopamine signal result in artificial “pulses” of dopamine. It’s thought that the up-and-down pulses of the dopamine signal are responsible for drug-induced dyskinesia.

5. How can I manage drug-induced dyskinesia? Stop it?

Managing drug-induced dyskinesia can be challenging. One effective method is to reduce the dose of medication, particularly levodopa. However, this may cause some of the motor symptoms related to Parkinson’s to return.

Newer formulations and methods of delivering medications provide a more sustained release of the drug and help reduce the symptoms of dyskinesia. Sustained release formulations and direct intestinal infusions are examples of such methods.

Newer generations of non-levodopa medications, such as safinamide, brand-name Xadago (a monoamine oxidase B inhibitor), and opicapone (a catechol-O-methyltransferase inhibitor) have also shown promise in reducing dyskinesia.

Surgery for Parkinson’s, such as deep brain stimulation (DBS), also results in a reduction of dyskinesia symptoms. This may be because DBS frequently helps to lessen the amount of medication needed for Parkinson’s.

Parkinson drug-induced dyskinesia

With prolonged use of Parkinson's medications, such as levodopa, a person can develop worsened movement disorders, even if the medication had helped the Parkinson's symptoms in the beginning of the disease.

Youtube.com

6. What are further complications of dyskinesia?

Like with other symptoms of Parkinson’s disease, dyskinesia can impede daily activities like eating and drinking. However, dyskinesia itself isn’t a sign of underlying danger. It reflects the progression of the disease.

The biggest risk factor for developing drug-induced dyskinesia is how long a person has had Parkinson’s. When dyskinesia shows up, it could also mean that the person is likely becoming less responsive to the usual medications for the condition. It may mean they need to adjust their dosing schedule or formulation of drugs.


Dr. Seunggu Jude Han is an assistant professor of neurological surgery at the Oregon Health and Sciences University in Portland, Oregon. He has been on the medical review staff at Healthline since 2016 and has reviewed over 200 articles.